Alert archive / Washington / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Spokane, WA
NWS Spokane, WA issued this severe thunderstorm warning at Jul 12, 2009, 8:23 PM PDT for Asotin County, Garfield County, Washington; Nez Perce County, Idaho. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2009, 8:23 PM PDT (03:23 UTC)
- Expired
- Jul 12, 2009, 9:08 PM PDT
- In force
- 45 min
- Issued by
- NWS Spokane, WA
- Area
- Storm-based polygon
Counties Nez Perce County, ID, Asotin County, WA, Garfield County, WA
The radar
The Pendleton radar (KPDT), 136 km from the middle of the area, began a volume at 03:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 3.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 191 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 2984 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS56 KOTX 130323
SVROTX
IDC069-WAC003-023-130430-
/O.NEW.KOTX.SV.W.0013.090713T0323Z-090713T0430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
823 PM PDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL NEZ PERCE COUNTY IN NORTH CENTRAL IDAHO...
THIS INCLUDES THE CITY OF LEWISTON...
ASOTIN COUNTY IN SOUTHEAST WASHINGTON...
THIS INCLUDES THE CITY OF CLARKSTON...
CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON...
* UNTIL 930 PM PDT
* AT 823 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF ANATONE...OR 22 MILES SOUTHWEST OF CLARKSTON...AND MOVING
NORTHEAST AT 25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PEOLA...ANATONE...POMEROY...WAHA...ASOTIN...CLARKSTON HEIGHTS...
CLARKSTON AND LEWISTON
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 4599 11737 4611 11744 4610 11761 4633 11762
4633 11767 4640 11773 4654 11777 4657 11731
4653 11725 4642 11721 4643 11704 4650 11704
4643 11683 4598 11677
TIME...MOT...LOC 0323Z 218DEG 20KT 4614 11728
$$
FRIES2 follow-up statements
000
WWUS56 KOTX 130346
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
846 PM PDT SUN JUL 12 2009
IDC069-WAC003-023-130430-
/O.CON.KOTX.SV.W.0013.000000T0000Z-090713T0430Z/
NEZ PERCE ID-GARFIELD WA-ASOTIN WA-
846 PM PDT SUN JUL 12 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM PDT
FOR NORTHERN ASOTIN...EAST CENTRAL GARFIELD AND WEST CENTRAL NEZ
PERCE COUNTIES...
AT 846 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES SOUTHWEST OF ASOTIN...OR 11 MILES SOUTHWEST OF
CLARKSTON...MOVING NORTHEAST AT 25 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CLARKSTON HEIGHTS AND LEWISTON.
LAT...LON 4620 11751 4657 11732 4653 11725 4648 11725
4642 11721 4643 11704 4648 11700 4649 11703
4650 11703 4643 11683 4633 11694 4609 11705
TIME...MOT...LOC 0346Z 211DEG 22KT 4628 11719
$$
FONTENOT000
WWUS56 KOTX 130408
SVSOTX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
908 PM PDT SUN JUL 12 2009
IDC069-WAC003-023-130418-
/O.CAN.KOTX.SV.W.0013.000000T0000Z-090713T0430Z/
NEZ PERCE ID-GARFIELD WA-ASOTIN WA-
908 PM PDT SUN JUL 12 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ASOTIN...EAST CENTRAL
GARFIELD AND WEST CENTRAL NEZ PERCE COUNTIES IS CANCELLED...
THE THAT MOVED THROUGH THE WARNED AREA HAS WEAKENED BELOW SEVERE
LIMITS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM PDT MONDAY
MORNING FOR THE PANHANDLE AND NORTH CENTRAL IDAHO AND NORTHEASTERN
WASHINGTON.
LAT...LON 4620 11751 4657 11732 4653 11725 4648 11725
4642 11721 4643 11704 4648 11700 4649 11703
4650 11703 4643 11683 4633 11694 4609 11705
TIME...MOT...LOC 0408Z 211DEG 22KT 4639 11709
$$
FRIESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 4:44 PM PDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jul 12, 4:44 PM PDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
444 PM PDT SUN JUL 12 2009
.SYNOPSIS...
AN UNSEASONABLY VIGOROUS LOW PRESSURE SYSTEM WILL TRACK THROUGH
THE PACIFIC NORTHWEST TONIGHT. THUNDERSTORMS ARE EXPECTED TO
BRING VERY GUSTY WINDS...HAIL AND LOCALLY HEAVY RAINS OVER BOTH
THE CASCADES AND ALONG A CORRIDOR FROM NORTHEAST OREGON TO
SPOKANE AND THE IDAHO PANHANDLE OVERNIGHT. SHOWERY AND UNSETTLED
CONDITIONS ARE EXPECTED TO LINGER INTO MONDAY NIGHT MAINLY OVER NORTH
IDAHO. A RETURN TO TYPICAL DRY JULY WEATHER IS EXPECTED TUESDAY
AND WILL PERSIST THROUGH THE END OF NEXT WEEK.
&&
.DISCUSSION...
TONIGHT THROUGH TUES...THE FOCUS ONCE AGAIN WILL BE ON THUNDER
AND PCPN CHANCES...ESPECIALLY THIS EVENING...ASSOCIATED WITH THE
EJECTION OF THE STNRY UPPER LOW CURRENTLY ALONG THE NORCAL/OREGON
COAST. GUIDANCE IS SIMILAR WITH MOVING THE UPPER LOW NE THROUGH
OREGON AND INTO THE CNTRL ID PANHANDLE...RESULTING IN A WET FCST
FOR THE SE QUARTER OF WA AND THE CNTRL PANHANDLE. A BIG CONCERN
WILL BE SVR THUNDER CHANCES. THE HIGHER TERRAIN OVER NE OREGON
JUST AHEAD OF THE EJECTING VORT MAX HAS BEEN UNDER THE BEST
INSOLATION THE LAST FEW HRS...WHICH HAS ALLOWED SFC-BASED INSTABILITY
TO INCREASE TO BETWEEN 500 AND 1000 J/KG. STEERING FLOW OF 30KT FROM
THE S/SW WILL LIKELY PUT ALL OF FAR ERN WA UNDER THE THREAT OF THESE
STORMS ADVECTING NWD THE NEXT FEW HRS. IN ADDITION...DEEP LYR SHEAR
SUPPORTS ORGANIZED STRONG THUNDER THAT MAY REACH SVR LEVELS. A DRY
AIR-MASS AND UNIDIRECTIONAL S/SW FLOW ABOVE 1KM AGL WILL FAVOR
CONVECTIVE WIND GUSTS THAT SHOULD APPROACH SVR THRESHOLDS. HAIL WILL
ALSO BE A THREAT. THERE ARE ONCE AGAIN DIFFERENCES BETWEEN THE NAM
AND GFS PCPN AMNTS MON...BUT MUCH LESS THAN WHAT THEY WERE SHOWING
YESTERDAY. THE NAM TYPICALLY HAS A WET BIAS...A RESULT OF TOO MUCH
INSTABILITY. BUT GIVEN THE STRONG LARGE-SCALE FORCING FOR ASCENT
WHICH WE ANTICIPATE TO ACCOMPANY THE BANDED PCPN...THE NAM MIGHT BE
MORE CORRECT THAN THE GFS. WEVE KEPT THE FCST WET WITH NO
SIGNIFICANT CHANGES TO THE PRECIOUS FCST. BZ
TUESDAY NIGHT THROUGH SUNDAY...A RIDGE TRANSLATES ACROSS THE
INLAND NORTHWEST THROUGH THE END OF THE WORK WEEK...LEADING TO A
DRYING AND WARMING TREND...FOLLOWED BY THE APPROACH AND POTENTIAL
TRANSIT OF THE NEXT PACIFIC SYSTEM NEXT WEEKEND. TUESDAY NIGHT
...LOW-GRADE INSTABILITY AND A THETA-E RIDGE LINGERS NEAR THE
CANADIAN BORDER TO THE CENTRAL PANHANDLE. THIS WILL KEEP A RISK
FOR SHOWERS AND THUNDERSTORMS GOING IN THESE AREAS IN THE EVENING.
WEDNESDAY INTO WEDNESDAY NIGHT...THE RIDGE MOVES ONSHORE. THIS
BRINGS DRIER AND MORE STABLE AIR...PUSHING THE MAIN SHOWER/T-STORM
CHANCES TO THE FAR NE WA/N ID MTNS. THURSDAY TO FRIDAY THE RIDGE
STARTS TO SHIFT EAST AND TROUGH (NOW IN THE GULF OF AK) APPROACHES
THE COAST. SOME ELEVATED INSTABILITY IN SUGGESTED UNDERCUTTING THE
RIDGE NEAR THE SOUTHEAST CWA...IN THE INCREASED SW FLOW. BUT IT IS
MARGINAL AND WITH LITTLE MOISTURE AND LITTLE TO NO LIFT THE
FORECAST REMAINS DRY...WITH SOME PASSING HIGH CLOUDS AND SOME
AFTERNOON CU AROUND THE MTNS. SATURDAY TO SUNDAY...MODEL AGREEMENT
FALTERS WITH REGARD TO WHEN THE NEXT TROUGH MOVES INLAND. AS HAS
BEEN TYPICAL OF LATE IN THE EXTENDED...THE GFS IS THE QUICKEST TO
BRING THE TROUGH INLAND (QUICKER THAN ITS GFS ENSEMBLE MEMBERS AND
THE ECMWF/DGEX/GEM). SO THE ONGOING FORECAST LEANS AWAY FROM THE
GFS. THE INCREASED SW FLOW AND INSTABILITY AHEAD OF THE FEATURE
WILL HOWEVER INCREASE THE RISK FOR SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAIN ZONES AGAIN...WITH AN UP-TICK IN CLOUD COVER
ELSEWHERE. TEMPERATURES WILL UNDERGO A WARMING TREND INTO THE END
OF THE WEEK...AS 850 TEMPS SURGE TOWARD THE MID 20S. SOME SLIGHT
COOLING IS PROJECTED INTO NEXT WEEKEND...THOUGH REMAINING ABOVE
NORMAL AND SLIGHTLY ABOVE 12Z MEX MOS GUIDANCE. /JCOTE
&&
.AVIATION...
LOW MOVING INTO OREGON TRACKS TO THE OR/WA/ID BORDER NR 12-15Z
MONDAY. SHRA AND TSRA WILL CONTINUE TO EXPAND INTO EAST WA AND NORTH
ID...AND CONTINUE NR THE CSCDS. FREQUENT LIGHTNING...HEAVY DOWNPOURS
AND GUSTY WINDS WILL BE A RISK OVER THE EAST TAF SITES. PERIODS OF
RAIN AND THUNDERSTORMS CONTINUE MONDAY (ESP EAST) IN WRAP-AROUND
MOISTURE...DECREASING FROM WEST LATER IN THE DAY AS LOW TRACKS
TOWARD MT. AREAS OF MVFR/LCL IFR CIGS EXPECTED. LCL MVFR VIS IN
HEAVY RAIN. /JCOTE
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 58 70 54 80 58 86 / 60 70 30 10 10 10
COEUR DALENE 56 68 53 78 53 85 / 60 80 30 10 10 10
PULLMAN 56 68 49 78 50 85 / 70 90 20 10 10 10
LEWISTON 61 75 58 85 58 93 / 80 80 20 0 10 10
COLVILLE 58 77 50 84 53 89 / 30 50 20 20 20 10
SANDPOINT 57 68 49 76 48 83 / 50 70 40 20 10 10
KELLOGG 55 60 53 75 53 82 / 60 90 40 20 20 10
MOSES LAKE 61 81 55 87 57 92 / 50 20 0 0 0 10
WENATCHEE 62 80 58 86 62 92 / 40 20 0 0 0 10
OMAK 62 84 55 88 56 93 / 40 20 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 9 AM PDT MONDAY FOR LOWER GARFIELD AND
ASOTIN COUNTIES...MOSES LAKE AREA...NORTHEAST BLUE
MOUNTAINS.
&&Hazardous weather outlook, Jul 12, 5:13 AM PDT, 15 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 513 AM PDT SUN JUL 12 2009 IDZ001>004-026-027-WAZ031>038-041>044-131400- NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 513 AM PDT SUN JUL 12 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A LOW PRESSURE SYSTEM THIS AFTERNOON INTO THIS EVENING. STORMS ARE POSSIBLE BY EARLY THIS AFTERNOON OVER THE EAST SLOPES OF THE CASCADES. LARGE HAIL...LOCALLY HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE THROUGH EARLY EVENING IN PLACES LIKE LEAVENWORTH... STEHEKIN...AND MAZAMA. SEVERE STORMS WILL ALSO BE POSSIBLE OVER SOUTHEAST WASHINGTON AND ADJACENT PORTIONS OF THE IDAHO PANHANDLE. STRONG THUNDERSTORM WINDS AND HAIL WILL BE POSSIBLE THIS EVENING IN PLACES LIKE ANATONE...WINCHESTER...LEWISTON...AND PULLMAN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 12, 7:41 PM PDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
741 PM PDT SUN JUL 12 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 8 N REPUBLIC 48.76N 118.73W
07/12/2009 E0.50 INCH FERRY WA PUBLIC
PEA TO MARBLE SIZE HAIL - COCORAHS FY13
0737 PM HAIL 1 WSW FORD 47.90N 117.82W
07/12/2009 M0.75 INCH STEVENS WA TRAINED SPOTTER
DIME TO PENNY SIZE HAIL
&&
CNEUMANSpecial weather statement, Jul 12, 7:55 PM PDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
755 PM PDT SUN JUL 12 2009
WAZ042-130345-
OKANOGAN WA-
755 PM PDT SUN JUL 12 2009
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTH CENTRAL OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON
UNTIL 845 PM PDT
AT 754 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF MAZAMA..MOVING NORTH AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RURAL NORTHWESTERN OKANOGAN COUNTY...
LAT...LON 4900 12005 4901 12003 4899 11989 4860 12010
4862 12041 4900 12035 4901 12009
TIME...MOT...LOC 0254Z 189DEG 22KT 4871 12025
KELCHThe office that day
Everything else NWS Spokane, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 7:13 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane, Stevens | 62 min |
| Jul 12, 7:55 PM PDT | Special Weather Statement | OTX | Okanogan | 50 min |
| Jul 12, 7:57 PM PDT | Areal Flood Advisory | OTX | Okanogan | 97 min |
| Jul 12, 8:20 PM PDT | Severe Thunderstorm Warning | OTX | Ferry, Stevens | 40 min |
| Jul 12, 9:27 PM PDT | Severe Thunderstorm Warning | OTX | Lincoln, Spokane | 48 min |
| Jul 13, 12:10 AM PDT | Areal Flood Advisory | OTX | Ferry, Stevens | 6 hr |
| Jul 13, 2:42 AM PDT | Areal Flood Advisory | OTX | Pend Oreille | 4 hr |
| Jul 13, 5:10 AM PDT | Areal Flood Advisory | OTX | Asotin, Garfield, Whitman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Washington, 2009Severe Thunderstorm Warnings in Idaho, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.